Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Albuquerque, NM

July 1, 2005Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2005, 11:33 PM MDT for Union County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2005, 11:33 PM MDT (05:33 UTC)
Expired
Jul 2, 2005, 12:30 AM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:07 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 9:07 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
907 PM MDT FRI JUL 1 2005

.UPDATE...SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED AS ALL
THUNDERSTORMS HAVE EXITED THE STATE. THERE IS A SLIGHT CHANCE OF
REDEVELOPMENT ACROSS SOUTHERN ROOSEVELT AND EASTERN CHAVES COUNTIES
OVER THE NEXT FEW HOURS. ALSO...THUNDERSTORMS OVER SOUTHEASTERN
COLORADO COULD CLIP PORTIONS OF COLFAX AND UNION COUNTIES THROUGH
MIDNIGHT. KEPT 10 POPS IN BOTH THE NORTHEAST AND SOUTHEAST CORNERS
THROUGH 3 AM. LOWERED A FEW TEMPS IN THE EAST DUE TO RAIN COOLED
AIR. IT DROPPED TO 57 DEGREES AT CLOVIS AFTER THE SEVERE STORM
PASSED TO THE NORTHEAST. WOULD EXPECT THE TEMPERATURE TO RECOVER
AROUND 7 TO 9 DEGREES WITH EAST AND SOUTHEAST WINDS OVERNIGHT. ZFP
OUT SOON. GB

&&

.PREV DISCUSSION...252 PM MDT FRI JUL 1 2005...ISOLATED
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE INTERSTATE 25 CORRIDOR
DOWN TO THE SACRAMENTO MOUNTAINS. THEY FORMED ALONG A TIGHT SURFACE
THETA E GRADIENT. THE STORMS ARE MARCHING TO THE EAST RATHER WELL
WITH STEERING FLOW BETWEEN 15 TO 20 MPH. PER MODEL FORECASTS IT
APPEARS THAT BEST CAPE WILL BE FOUND ACROSS THE NORTHEAST THIRD REST
OF THIS AFTERNOON INTO THE EVENING THUS WILL KEEP 30 POPS THERE AND
EXPAND THEM SLIGHTLY. WILL ALSO KEEP MENTION THE RISK OF SEVERE
STORMS FOR THE NORTHEAST. EAST WIND ALONG THE CENTRAL MOUNTAINS
SHOULD BE KEPT TO A MINIMUM UNLESS STORM COVERAGE INCREASES.

PRETTY SIMILAR SCENARIO ON SATURDAY WITH DEPICTED 1000 TO 2000 CAPE
ACROSS THE EASTERN PLAINS ALTHOUGH SFC THETA E GRADIENT EXPECTED TO
SHIFT EASTWARD SLIGHTLY FROM PRESENT LOCATION. STILL LOOKING AT 10
POPS OVER MAINLY THE SANGRES AND NORTHEAST HIGHLANDS DURING THE DAY
PERIOD WITH EASTERN PLAINS HAVE THE POTENTIAL FOR ISOLATED ACTIVITY
DURING THE EVENING AS ATMOSPHERE DESTABILIZES AND CAP BREAKS. TIMING
AND LOCATION OF WEAK VORTICES CIRCULATING AROUND THE UPPER LEVEL
RIDGE WILL BE HARD TO GAUGE AND THAT WILL DEPICT WHERE 30
POPS NEED TO BE.

AS FAR AS THE EXTENDED PERIOD...MODELS GOING BACK AND FORTH ON
STRENGTH AND TIMING OF BACK DOOR FRONT. WILL CONTINUE TO KEEP
SUNDAY NIGHT BUT UNSURE AS TO THE OVERALL EFFECT OTHER THAN
PROVIDING A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. UPPER
LEVEL FLOW DEPICTED TO BE RATHER FLAT ACROSS THE NORTHERN TIER
STATES THUS STRENGTH OF FRONTAL ZONE MOST LIKELY SHALLOW AND
SOMEWHAT DIFFUSE FOR MONDAY. MODELS ALSO HINTING AT A MID LEVEL
MOISTURE INTRUSION FROM MEXICO AND ARIZONA INTO FAR SOUTHWEST
AREAS. ETA MORE BULLISH THAN GFS ON THIS FOR LATER SUNDAY AND
MONDAY. THUS KEPT FORECAST VOID OF POPS FOR NOW DOWN THAT WAY BUT
WILL NEED TO BE MONITORED. WOULD BE OF THE DRIER VARIETY IF SOMETHING
DID OCCUR.

PRETTY MUCH LEFT THE REST OF THE EXTENDED ALONE AS PATTERN DOESNT
CHANGE ALL THAT MUCH. UPPER LEVEL RIDGE DEPICTED TO BUILD NORTHWARD
THE LATTER HALF OF NEXT WEEK WITH A WEAK LOW DEPICTED OVER PORTIONS
OF CALIFORNIA AND WESTERN GREAT BASIN. IF THE RIDGE AXIS STAYS
OVERHEAD OR TO THE WEST THEN MAINLY LOOK AT BACK DOOR COLD FRONTS
AND DRY LINE POSITION FOR DEFINING SHOWER AND THUNDERSTORM ACTIVITY.
OVERALL A RATHER WARM AND DRY PATTERN.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jul 1, 6:00 AM MDT, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
550 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW
MEXICO THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
LARGE...DAMAGING HAIL TO AROUND ONE INCH IN DIAMETER AND STRONG WINDS
GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 900 PM MDT OVER
COLFAX...UNION...HARDING AND QUAY COUNTIES.

40

In the hours before

Local storm report, Jul 1, 8:26 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
826 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             PLEASANT HILL           34.52N 103.07W
07/01/2005  1.75 INCH        CURRY              NM   PUBLIC

            BROKEN WINDOW.

&&

KJ
Local storm report, Jul 1, 8:29 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
829 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     PLEASANT HILL           34.52N 103.07W
07/01/2005  70 MPH           CURRY              NM   PUBLIC

            GUSTS ESTIMATED 60 TO 70 MPH. POWER LINES DOWNED ALONG
            POWER OUTAGES.

&&

KJ
Local storm report, Jul 1, 8:30 PM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     5 N CLOVIS              34.48N 103.20W
07/01/2005                   CURRY              NM   TRAINED SPOTTER

&&

KJ
Local storm report, Jul 1, 8:34 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     5 E CLOVIS              34.41N 103.12W
07/01/2005  60 MPH           CURRY              NM   AWOS

            52 KNOT WIND GUST AT CLOVIS MUNICIPAL AIRPORT. POWER
            OUTAGES REPORTED IN CLOVIS.

&&

KJ
Local storm report, Jul 1, 8:41 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
841 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             PLEASANT HILL           34.52N 103.07W
07/01/2005  1.75 INCH        CURRY              NM   PUBLIC

            BROKEN WINDOW.

0755 PM     TSTM WND GST     PLEASANT HILL           34.52N 103.07W
07/01/2005  70 MPH           CURRY              NM   PUBLIC

            GUSTS ESTIMATED 60 TO 70 MPH. POWER LINES DOWNED ALONG
            POWER OUTAGES.

0810 PM     FUNNEL CLOUD     5 N CLOVIS              34.48N 103.20W
07/01/2005                   CURRY              NM   TRAINED SPOTTER

0815 PM     TSTM WND GST     5 E CLOVIS              34.41N 103.12W
07/01/2005  60 MPH           CURRY              NM   AWOS

            52 KNOT WIND GUST AT CLOVIS MUNICIPAL AIRPORT. POWER
            OUTAGES REPORTED IN CLOVIS.

&&

KJ
Special weather statement, Jul 1, 9:00 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
900 PM MDT FRI JUL 1 2005

NMZ012-013-018>021-026-020315-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE
BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-QUAY
COUNTY-ROOSEVELT COUNTY-
900 PM MDT FRI JUL 1 2005

...SEVERE THUNDERSTORM WATCH IS CANCELED...

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH
574 FOR THE FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS ALLOWS TO EXPIRE 6 COUNTIES

  CHAVES          CURRY           DE BACA         GUADALUPE
  QUAY            ROOSEVELT

19

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:13 PM MDTSevere Thunderstorm WarningABQRoosevelt40 min
Jul 1, 6:33 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Jul 1, 7:30 PM MDTSevere Thunderstorm WarningABQCurry53 min
Jul 1, 8:10 PM MDTTornado WarningABQCurry9 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.